News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Exercise results in decreased strength.


 Xenophile - Sat Oct 31, 2009 1:52 am

My issue seems to defy any convention. So, I am not even sure if Endocrinology is the right area for this, but here goes.

I am a 25-year-old white male. 5'7", 142 lbs.
Most of my life I have been unable improve strength or build any visual improvement in muscle. What tends to happen is that the longer I follow an exercise schedule, the weaker I tend to feel until it becomes too difficult to continue. For example, least year I began using a friend's Bowflex and continued for 7 weeks while never getting to a point where I could increase the weight/resistance beyond my starting point, and eventually I quit using it. Another example, I recently began doing push-ups on alternating days. On the first day, after not having done any for many months, I was able to easily do 15 before it started to tire me out. Continuing to attempt that every-other day for the last 4 weeks, rather than any feeling of progress or improvement, I continue to feel weaker and weaker until now it takes all my effort just to reach a count of 8! Beyond frustrating, this is actually pretty scary! I can only guess about the cause; I've considered things from broken adrenal glands, autoimmune disease, psychogenic asthenia, a stress disorder, or even vitamin deficiency (although I believe my diet is fairly healthy).
I can't afford to see a doctor these days (just a poor college student)... so any insight at all would be helpful.
 Dr.M.Aroon kamath - Fri Nov 13, 2009 8:54 am

User avatar Hi,
You have been trying weight lifting to build-up your muscles.This is a 'plyometric' type of exercise, which uses non-elastic forces such as gravity ('weight training').Obviously, in your case,you have found it disappointing.

It appears that although you have plenty of motivation,you perhaps lack 'stamina' or 'Endurance'.

To build up this 'Endurance', it has been recommended by many experts in this field, that 'resistance training' is critical in developing strength and stamina at the same time.

According to the American Sports Medicine Institute (ASMI), the definition of the goal of 'resistance training' is-- "to gradually and progressively overload the musculo-skeletal system so that it gets progressively stronger".

Some of the different types of strength training are as follows:
- 'isotonic', if is moving against an opposing force.
- 'isometric', if part of the body is holding still against an opposing force


It is possible that you may need to build up your endurance first by isotonic exercises, by using low resistances first and then very gradually hike up the resistance (perhaps your friends 'Bowflex' was of very high resistance and you probably ended up doing 'isometric' exercises). Remember,that In 'isotonic' strength training,full range of motion is critical in resistance training because muscle overload occurs only at a specific angle of the joint when the muscle is contracted repeatedly.
After a while, you may follow up with your regular weight lifting.

By the way... you are on Finastride(perhaps for alopecia). Trust you are/were not on steroids.Ideally, one should first exclude other causes for the weakness that you are experiencing, by consulting a doctor.Good luck!
 Xenophile - Sun Nov 15, 2009 2:18 am

Thank you for your informative response. I'll do some reading on isotonic exercises and create a routine. I'll post an update in a few weeks on any progress. Responding to the part about steroids; no, I have never tried steroids. Were you saying that Finasteride could be used as a steroid? I've been taking Finasteride since I was 23 for hair loss that started when I was 16, but I take a low dose (just 0.8 mg) to try and prevent side effects.
 Dr.M.Aroon kamath - Sat Nov 28, 2009 9:48 am

User avatar Hi,
Thanks you so much for your update. I did not mean that it is a steroid.

Many sports organizations have banned finasteride because it has been used to mask steroid abuse.

This is not in any way referring to your case but meant as a general information to the readers.
Best wishes!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here